Format

Send to

Choose Destination
Am J Psychiatry. 2012 Sep;169(9):900-6. doi: 10.1176/appi.ajp.2012.12030342.

Atypical antipsychotic use in patients with dementia: managing safety concerns.

Author information

1
Johns Hopkins Bayview Medical Center, Baltimore, USA. martins@jhmi.edu

Abstract

Neuropsychiatric symptoms such as agitation and delusions occur commonly in elderly patients with dementia and often cause significant distress. Data on treatment efficacy are strongest for atypical antipsychotics, but these agents must be used with great caution. Adverse effects in patients with dementia include an increased risk of mortality and cerebrovascular events, as well as metabolic effects, extrapyramidal symptoms, falls, cognitive worsening, cardiac arrhythmia, and pneumonia. Conventional antipsychotics may pose an even greater safety risk. No clear efficacy evidence exists to support the use of alternative psychotropic classes (e.g., antidepressants, anticonvulsants), although they may be safer options. An antipsychotic trial is warranted when nonpharmacological intervention is unsuccessful and neuropsychiatric symptoms or associated behaviors cause severe distress or pose a significant safety risk. Before an atypical antipsychotic is started, a comprehensive assessment should be performed to rule out medical causes of the neuropsychiatric symptoms and to ascertain whether any contributing environmental or caregiver factors are present. Risks, benefits, and alternatives should be discussed with the patient and surrogate decision maker, with an opportunity given to ask questions. Dosages should be the lowest necessary, and metabolic parameters should be regularly monitored. Face-to-face visits are important to monitor response, tolerance, and the need for continued treatment. For patients in whom neuropsychiatric symptoms have been much improved or have been in remission for 3-6 months, a discontinuation trial should be considered. Through careful selection of appropriate patients for treatment, education of patients and caregivers, and close monitoring, safety risks can be minimized.

PMID:
22952071
PMCID:
PMC3516138
DOI:
10.1176/appi.ajp.2012.12030342
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center